1921
image of Case Report: Analytically Confirmed Severe Albenzadole Overdose Presenting with Alopecia and Pancytopenia
  • ISSN: 0002-9637
  • E-ISSN: 1476-1645
USD
Buy:$15.00

Abstract

Internet-facilitated self-diagnosis and treatment is becoming more prevalent, putting individuals at risk of toxicity when drugs are acquired without medical oversight. We report a patient with delusional parasitosis who consumed veterinary albendazole purchased on the Internet, leading to pancytopenia, transaminase elevation, and alopecia. A 53-year-old man was sent to the emergency department (ED) by his gastroenterologist because of abnormal laboratory results. The patient had chronic abdominal pain and believed he was infected with parasites. He purchased two bottles of veterinary-grade albendazole on the Internet, and over the 3 weeks before his ED visit, he consumed 113.6 g of albendazole (a normal maximal daily dose is 800 mg). Five days before admission, he noticed hair loss and a rash on his face. His examination was notable for significant scalp hair loss and hyperpigmentation along the jaw line. Laboratory studies were remarkable for pancytopenia (most notably a WBC of 0.4 × 10 cells/mm, with an absolute neutrophil count (ANC) of 0 × 10 cells/mm) and transaminase elevation (AST 268 IU/L, ALT 89 IU/L). He developed a fever and was treated with antibiotics and colony-stimulating factors for presumed neutropenic bacteremia. Over the course of 1 week, his hepatic function normalized and his ANC increased to 3,000 × 10 cells/mm. Serial albendazole and albendazole sulfoxide concentrations were measured in serum and urine by liquid chromatography–quadruple time-of-flight mass spectrometry. On day 2, his serum concentrations were 20.7 ng/mL and 4,257.7 ng/mL for albendazole and albendazole sulfoxide, respectively. A typical peak therapeutic concentration for albendazole sulfoxide occuring at 2–5 hours post-ingestion is 220–1,580 ng/mL. Known adverse effects of albendazole include alopecia, transaminase elevation, and neutropenia. Pancytopenia leading to death from septic shock is reported. In our patient, prolonged use of high-dose albendazole resulted in a significant body burden of albendazole and albendazole sulfoxide, leading to pancytopenia, transaminase elevation, and alopecia. He recovered with supportive therapy.

Loading

Article metrics loading...

The graphs shown below represent data from March 2017
/content/journals/10.4269/ajtmh.19-0198
2019-11-04
2019-11-21
Loading full text...

Full text loading...

http://instance.metastore.ingenta.com/content/journals/10.4269/ajtmh.19-0198
Loading
  • Received : 10 Mar 2019
  • Accepted : 12 Sep 2019
  • Published online : 04 Nov 2019
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error